Winter Storm, Western Highland
- When
- January 16, 11:00 AM EST to January 18, 12:00 AM EST
- Where
- Western Highland forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.362, -79.568 (the zone’s center; the record gives no point)
Low pressure developed over the southeastern CONUS while high pressure to the north supplied cold air to start. Precipitation started as snow, but warmer air worked its way in from the Atlantic, causing precipitation to change to ice and even rain for many locations east of the Blue Ridge Mountains.
Every event with a place to put it; 25 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Low pressure developed over the southeastern CONUS while high pressure to the north supplied cold air to start. Precipitation started as snow, but warmer air worked its way in from the Atlantic, causing precipitation to change to ice and even rain for many locations east of the Blue Ridge Mountains. Snowfall amounts ranged from around 2 to 4 inches east of the Blue Ridge with 4 to 8 inches for most areas west of the Blue Ridge.
Ice accumulation from freezing rain was around or less than a tenth of an inch east of the Blue Ridge Mountains with one to two tenths of an inch west of the Blue Ridge Mountains to around Interstate 81.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jan 16, 10:18 AM EST, 42 minutes earlier.
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1018 AM EST Sun Jan 16 2022
.SYNOPSIS...
High pressure to the north will remain in place into this
morning. A rapidly strengthening low pressure will then move
quickly from the Deep South across the Mid-Atlantic into New
England through Monday. High pressure will return Tuesday into
early Wednesday before a cold front crosses the region late
Wednesday into early Thursday. High pressure briefly returns to
finish out the work week before another area of low pressure may
impact the region by Saturday.
&&
.NEAR TERM /THROUGH TONIGHT/...
I performed a cursory analysis of current conditions this
morning and I found that temps are running a few degrees cooler
than forecast with dewpoints in the single digits. Up stream
observations in NC and southern VA suggests that snow is
over performing. I have adjusted my snow ratios this morning to
account for the well below freezing layer ahead of the
precipitation which should allow for higher snow rates. Initial
onset of precipitation is on track this morning and snow should
fluffy to start before switching over to wet snow as the layer
starts to warm and transitions over to a wintry mix for most
areas along and east of I-81. I will continue to monitor current
conditions to see if I need to up snow totals. It wouldn't
surprise me if we get higher snow totals further eastward than
expected due to extremely cool air mass ahead of this system.
.Previous Discussion
It is the calm before the storm with cold and dry conditions in
place. The 06Z WPC surface analysis depicts an anticyclone
centered over upstate New York with a cold air damming signature
extending southward into the southeastern U.S. The area of low
pressure primed to lift toward the Mid-Atlantic region today
currently sits over south-central Alabama. As mentioned, the air
mass in place across the Mid-Atlantic is quite cold with
temperatures in the teens and dew points sitting around 0 to 5F.
The key question will be how long this sub-freezing air mass
can stay in place ahead of the approaching winter storm.
While skies are mainly clear tonight, GOES-16 infrared satellite
imagery shows a shield of higher clouds approaching from
southern portions of Virginia and West Virginia. This will
moisten the upper troposphere with the lower levels gradually
moistening from falling precipitation. The forecast remains on
track with the surface cyclone taking a path between I-95 and
State Route 15. As is common with these tracks, a messy winter
precipitation scenario unfolds for areas east of I-81. All
locations should began as snow with areas along and east of I-95
seeing the shortest duration of an all-snow event. Between
21Z-00Z, most models bring the poleward shifting 925-850 mb warm
nose across I-66 and U.S. 50. This 50 to 60 knot surge of
easterly flow above the surface will quickly shift precipitation
over to a wintry mix, particularly comprised of freezing rain.
The big question is how long the surface layer can maintain
freezing temperatures. By the late evening, areas east of the
Blue Ridge and Catoctins should see a switchover to a cold rain
as temperatures rise into the upper 30s to low 40s. This would
actually establish today's high temperature.
A brunt of the winter storm will be experienced from the Blue
Ridge westward. With thermal profiles remaining below freezing
for much of the event, 5 to 10 inches of snow are likely, with
pockets over a foot where banding occurs. Additionally,
significant ice accretions are also possible overnight with
0.10-0.20 inches in the forecast for portions of the Blue Ridge
and Catoctins. This would also include sections of central
Virginia. Given the strong dynamics with the trough and
pronounced right entrance region jet forcing, some hefty snow
rates reaching 2 to 3 inches per hour are possible where a
Winter Storm Warning is in effect. Most winter weather related
headlines drop off overnight except for the Alleghenies which
continue into the following morning. For those that must travel,
be sure to check the forecast and proceed with caution given
the likelihood of hazardous weather. With wind gusts across the
mountains reaching the 30 to 40 mph range, brief periods of
blizzard conditions are certainly possible.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
On Monday morning into the afternoon, upslope snow will
continue across the Alleghenies. For that reason, a Winter Storm
Warning remains in effect until 7 PM Monday. Storm totals could
easily exceed a foot during this 24 hour plus event. Elsewhere,
during the early morning hours, thermal profiles quickly cool
down as wind fields turn more west-northwesterly. As the upper
low tracks overhead, some brief periods of snow are possible.
This would fall on top of the slushy mess from earlier portions
of the winter storm. High temperatures will be slightly below
average, but blustery winds drop wind chills into the 20s.
Mountain locales will be the exception with conditions feeling
more like the -10 to 0 degree range. Snow showers continue into
the night along the Allegheny Front with lows in the teens.
Elsewhere, nighttime temperatures are to stay in the upper teens
to 20s with decreasing clouds.
After an active period, conditions should be tranquil on Tuesday
with similar high temperatures to the previous day. Brisk
westerly winds persist, but will not be quite as gusty as
gradients weaken a bit. High pressure builds to the south
Tuesday night with seasonable conditions for mid-January.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
High pressure will move east to allow for a cold front to approach
the region during the day Wednesday. The front will bring a chance
for rain and/or snow showers late Wednesday through Thursday
morning. A gusty and chilly northwest wind will develop behind the
front as a second area of high pressure builds to our northwest.
Temperatures will be about 5 to 10 degrees below normal Thursday.
Below normal temperatures will continue Friday with high pressure
covering the region.
Models are indicating a potential coastal low pressure system Friday
night into the day Saturday. The GFS develops a coastal low near
coastal Carolina, intensifying it but keeping it moving out to sea.
Thus, leaving us dry with a winter chill. The European model shows a
significant winter storm with wind and heavy snow for much of our
region late Friday through Saturday. The Canadian model shows an
elongated coastal low pressure system along the Carolina Coast.
intensifying it and moving it northward toward southern New England.
This would put strong winds in the east and moderate to heavy snow
accumulations along and east of the Blue Ridge Mountains. We still
have 5 to 6 days until this potential winter storm, so the exact
track and intensity could change quite a few times between now and
then.
&&
.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
The VFR conditions to start out the day will be short lived as a
potent winter storm approaches from the south. During the
afternoon hours, snow is forecast to spread from south to north
leading to widespread IFR conditions. Some periods of LIFR
conditions are certainty possible as wintry precipitation
becomes heavier at times during the afternoon and evening. For
the DC and Baltimore terminals, freezing rain and perhaps sleet
enter the picture by the early evening. Depending on how long
the cold air remains at the surface, this wintry mix could last
into the late evening before turning to a cold rain. For KCHO
and KMRB, heftier snow and ice amounts are likely with both
locations in a Winter Storm Warning. Precipitation decreases in
intensity during the middle of the night as the low lifts into
central Pennsylvania.
The other issue at hand will be the blustery winds, including
multiple wind shifts late this evening as the low lifts
northward. In addition, a potent easterly low-level jet leads to
a period of enhanced vertical shear between around 00-06Z. The
blustery conditions continue into Monday with gusts up to 30 to
35 knots. Once the system tracks out of the region, a return to
VFR conditions are likely for the second half of Monday and into
Tuesday.
VFR conditions. Brief MVFR conditions could unfold with
rain and/or snow showers Wednesday and Wednesday night at any
terminals, particularly near CHO and DCA. Winds southwest 10 knots
gusts 15 to 20 knots Wednesday, then shifting northwest 5 to 10
knots Wednesday night. Winds northwest 10 to 15 knots gusts 20 knots
Thursday.
&&
.MARINE...
With a strong area of low pressure approaching the water today,
brisk winds will support small craft conditions through this
afternoon. By 6 PM, a Gale Warning goes into effect for all
waters with gusts of 35 to 40 knots expected through the night
and into much of Monday. A series of wind shifts take place as
this surface low moves toward Pennsylvania. Besides the blustery
winds, the mixed bag of wintry precipitation will make
conditions treacherous over the area waterways. Strong pressure
gradients maintain very gusty wind fields into Monday night and
parts of Tuesday. Some gale potential may linger, but 25 to 30
knot wind gusts are certainly likely during that period, albeit
with a dry forecast.
Small craft advisories possible Wednesday, then again on Thursday
mainly over the open Chesapeake Bay. Winds southwest 10 to 15 knots
gusts 20 knots Wednesday. On Thursday, winds northwest 10 to 15
knots gusts up to 20 knots.
&&
.TIDES/COASTAL FLOODING...
Coastal Flood Warnings have been issued for Anne Arundel and St.
Mary's County where confidence is high for moderate coastal
flooding. Coastal Flood Watches have been extended to Cecil
County where moderate coastal flooding is possible based on
latest PETSS output. Water levels are low presently, but the
approaching surface low likely results in at least minor
flooding as the system heads northeast into the region tonight
into Monday, producing strong onshore flow. Tidal levels then
quickly drop later Monday as winds turn offshore.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Winter Weather Advisory until 1 AM EST Monday for DCZ001.
Coastal Flood Watch from late tonight through Monday morning
for DCZ001.
MD...Winter Weather Advisory until 10 PM EST this evening for
MDZ013-014-016.
Winter Storm Warning until 7 AM EST Monday for MDZ003-004-502.
Coastal Flood Warning from 3 PM this afternoon to 7 PM EST
Monday for MDZ014.
Winter Weather Advisory until 1 AM EST Monday for MDZ005-006-
008-011-503>508.
Winter Storm Warning until 7 PM EST Monday for MDZ001-501.
Coastal Flood Warning from 9 PM this evening to 4 AM EST
Monday for MDZ017.
Coastal Flood Watch from late tonight through late Monday
night for MDZ008-011-508.
VA...Winter Storm Warning until 7 PM EST Monday for VAZ503.
Winter Storm Warning until 7 AM EST Monday for VAZ025-026-029-
036>040-050-051-504-507-508.
Winter Weather Advisory until 10 PM EST this evening for
VAZ057.
Winter Storm Warning until 7 AM EST Monday for VAZ027-028-030-
031-501-505.
Winter Weather Advisory until 1 AM EST Monday for VAZ052>055-
502-506.
Coastal Flood Watch from late tonight through Monday morning
for VAZ054.
Winter Weather Advisory until 1 AM EST Monday for VAZ056.
WV...Winter Storm Warning until 7 PM EST Monday for WVZ505.
Winter Storm Warning until 7 AM EST Monday for WVZ506.
Winter Storm Warning until 7 AM EST Monday for WVZ050>053-055-
502-504.
Winter Storm Warning until 7 PM EST Monday for WVZ501-503.
MARINE...Small Craft Advisory until 6 PM EST this evening for
ANZ530>534-536-537-539>543.
Gale Warning from 6 PM this evening to 6 PM EST Monday for
ANZ530>543.
Small Craft Advisory until 6 PM EST this evening for ANZ535-
538.
&&
SYNOPSIS...BRO
NEAR TERM...BRO/JMG
SHORT TERM...BRO
LONG TERM...KLW
AVIATION...BRO/KLW
MARINE...BRO/KLW
TIDES/COASTAL FLOODING...Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 555 AM EST Sun Jan 16 2022 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-171100- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 555 AM EST Sun Jan 16 2022 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Today and Tonight A Winter Weather Advisory is in effect for the outlook area with the exception of southern Maryland this afternoon through 1 AM Monday. Strong winds may result in isolated wind damage tonight as low pressure moves through. A Gale Warning is in effect for all waters starting at 6 PM this evening. Coastal Flood Warnings have been issued for St. Marys and Anne Arundel counties in Maryland for this evening and into the night. Additionally, Coastal Flood Watches are in effect for Baltimore, Harford, and Cecil counties in Maryland, as well as the District of Columbia, Arlington County, and the city of Alexandria starting tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday Strong winds may result in isolated wind damage on Monday. The Gale Warning continues for all waters through Monday evening. Coastal Flood Warnings and watches continue through portions of Monday for the previously mentioned locations. There is a slight winter storm threat for early Saturday morning into Saturday night. If this threat materializes, it may cause travel disruptions. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-171100- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 555 AM EST Sun Jan 16 2022 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Today and Tonight A Winter Storm Warning is in effect along and west of U.S. Route 15 starting early this afternoon, continuing into the overnight hours. Elsewhere, a Winter Weather Advisory is in effect early this afternoon, continuing into the overnight hours. Strong winds may result in isolated wind damage late this afternoon and evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday A Winter Storm Warning continues for areas along and west of U.S. Route 15 through early Monday morning. Elsewhere, a Winter Weather Advisory continues through early Monday morning. Strong winds may result in isolated wind damage on Monday. There is a slight winter storm threat for early Saturday morning into Saturday night. If this threat materializes, it may cause travel disruptions. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-501-502-VAZ503-504-WVZ501>506-171100- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 555 AM EST Sun Jan 16 2022 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Today and Tonight A Winter Storm Warning is in effect for the Allegheny Front early this afternoon, continuing into the overnight hours. Strong winds may result in isolated wind damage late this afternoon and evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday A Winter Storm Warning continues across the Allegheny Front through early Monday evening. Strong winds may result in isolated wind damage on Monday. There is a slight winter storm threat Monday night due to upslope snow. If the threat materializes, it may worsen travel disruptions. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
14 winter storm, 12 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2022Every state in 2022This day in weather historyWarnings in Virginia, January 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 996182, 996188, 996189, 996190, 996191, 996192, 996193, 996194, 996195, 996196, 996183, 996184, 996185, 996186, 996187, 996197, 996198, 996199, 996200, 996201, 996202, 996215, 996229, 996230, 996231, 996232.